Purpose: A probable case of syndrome of inappropriate antidiuretic hormone secretion (SIADH) due to linezolid use is reported. Summary: An 81-year-old Korean woman hospitalized for progressive malignant otitis externa due to methicillin-resistant Staphylococcus aureus infection was started on linezolid therapy (600 mg i.v. twice daily). On day 22 of linezolid use, the patient had severe hyponatremia (serum sodium concentration, 118 meq/L), with stable vital signs and no specific physical findings except for somnolence. The patient's urine sodium concentration was 1183 meq/L, and her serum and urine osmolarity values were 250 and 357 mOsm/kg, respectively; these findings were consistent with SIADH. Hypertonic saline infusion and fluid restriction (<1 L/day) were continued for four days with the aim of achieving a desired serum sodium concentration of 130 meq/L. On day 26 of linezolid therapy, the drug was discontinued due to development of progressive anemia (hemoglobin concentration, 6.7 g/dL). The next day, the patient's serum sodium concentration increased abruptly to 135 meq/L and remained stable until hospital discharge. After multiple alternative etiologies were excluded, drug-induced SIADH due to linezolid use was determined to be the most likely diagnosis. Using the adverse drug reaction probability scale of Naranjo et al., the case was assigned a score of 6, indicating a probable association between linezolid use and SIADH. Conclusion: SIADH was observed in a woman who was administered linezolid for more than three weeks, with concurrent development of progressive severe anemia associated with linezolid toxicity. The patient's hyponatremia resolved after cessation of linezolid use.
|Number of pages||5|
|Journal||American Journal of Health-System Pharmacy|
|Publication status||Published - 2015 Nov 1|
ASJC Scopus subject areas
- Health Policy